Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Pittsburgh, PA

July 10, 2020Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 10, 2020, 5:42 PM EDT for Fayette County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2020, 5:42 PM EDT (21:42 UTC)
Expired
Jul 10, 2020, 7:45 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 1:15 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 1:15 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
115 PM EDT Fri Jul 10 2020

.SYNOPSIS...
Scattered thunderstorms are expected this afternoon/evening as a cold
front approaches.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front, currently situated in western Indiana, will continue
to advance into the Ohio River Valley later today. With another hot
day upon us (temps in the low-90s), pre-frontal storms will likely
ignite shortly after lunch. With high PW's (over 1.7 inches), steep
low and mid- level lapse rates, SBCAPE over 3000 J/kg, and DCAPE
ranging between 800 to 1000 J/kg across the region, a few storms may
produce damaging wind. The "Wind INDEX" or "WINDEX" on the latest GFS
suggests winds 50 to 65 kts may occur under these downbursts. The
Weather Prediction Center has maintained a 'Slight' risk for
excessive rain across our region; isolated areas hit hard by rain
over the last few days may be vulnerable to flash flooding (3hr FFG
near the Pittsburgh region is 1.50 to 2.00 inches).

Showers and thunderstorms will continue overnight as the center of
a low pressure system lingers over Lake Erie. By this time, storms
are expected to be non-severe due to the loss of daytime heating.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
By early Saturday morning, the low pressure system mentioned above
will swing across I-80 and morph into a weak trough. Scattered
showers will continue but thunderstorm chances will be low due heavy
cloud coverage should hinder destabilization sufficiently to keep
storm strength in check.

A brief break in precipitation is expected Saturday night, but
another shortwave dipping into the middle Ohio Valley will provide
another round of showers and thunderstorms on Sunday. A strong
shortwave and a good 850mb moisture feed may provide another soaking
rain in some locations. Warm advection will help push temperatures a
bit higher during the afternoon, into the mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Continued troughing aloft will keep rain chances and seasonable
temperatures in the forecast Sunday night and Monday. Thereafter,
troughing over western Canada will help to drive 500mb heights upward
across much of the eastern CONUS. Heat will return to our region,
with the 90 degree level likely to be breached once again in most
areas by Wednesday and Thursday. Rain chances will be limited to
mainly isolated diurnal convection.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
VFR is expected with shower and thunderstorm potential increasing mid
to late aftn as a trough crosses the Upper Ohio Valley region. There
is an increased threat of strong downburst winds with stronger storms
today.

Convection will taper off through the evening as instability wanes,
though a few showers are still possible as the trough completes its
passage. MVFR cigs are then expected late tonight with low level
moisture.

.Outlook...
Periodic restriction and shra/tstm potential is expected through
Mon, especially during the aftn/eve, as a series of troughs cross the
region.

&&

.CLIMATE...
Today is expected to be the last day in the recent streak of
high temperatures of 90 degrees or higher at a few climate sites.
Here is a summary of the most-recent 90+F stretches at each site
where 90 or higher is forecast today:

Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016

The current forecast calls for Zanesville to only reach 89 today.
If that forecast is correct, it will end the 90+F streak at six
days. That streak length was last reached in July 2012, with the
streak actually reaching seven days and ending on July 8th that
year.

The 90+F run at Dubois ended on Tuesday, as the mercury only got
to 89.  The streak of 3 days was last matched in 2016, ending on
July 25th of that year.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 10, 4:08 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Fri Jul 10 2020

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509-110815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
408 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected during the afternoon
and evening hours. A few storms may approach severe limits, with
damaging wind gusts being the primary threat. The stronger storms
will also be capable of producing heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-110815-
Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 10, 4:26 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     3 S NEW CASTLE          40.95N  80.35W
07/10/2020                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TIME ESTIMATED ON RADAR.

&&

EVENT NUMBER PBZ2001138

XXX
Local storm report, Jul 10, 4:28 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     2 SE BESSEMER           40.96N  80.46W
07/10/2020                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TIME ESTIMATED ON RADAR.

&&

EVENT NUMBER PBZ2001139

XXX
Special weather statement, Jul 10, 4:35 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
435 PM EDT Fri Jul 10 2020

OHZ058-059-068-069-102045-
Guernsey-Monroe-Noble-Belmont-
435 PM EDT Fri Jul 10 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EAST CENTRAL GUERNSEY...NORTHWESTERN MONROE...WESTERN
BELMONT AND NORTHEASTERN NOBLE COUNTIES...

At 435 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Byesville to near
Barnesville to 10 miles northwest of Woodsfield. Movement was east at
45 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Barnesville...                    Bethesda...
Flushing...                       Quaker City...
Holloway...                       Morristown...
Old Washington...                 Summerfield...
Salesville...                     Somerton...
Fairview...                       Batesville...

This includes  Interstate 70 in Ohio between mile markers 186 and
208.

LAT...LON 4016 8117 4016 8101 3983 8113 3975 8135
      3995 8131 4004 8149
TIME...MOT...LOC 2035Z 247DEG 39KT 4002 8137 3997 8127 3984 8129

Brown
Local storm report, Jul 10, 4:44 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     JACOBSBURG              39.97N  80.90W
07/10/2020                   BELMONT            OH   PUBLIC

            LARGE TREE SNAPPED IN HALF.

&&

EVENT NUMBER PBZ2001140

XXX
Special weather statement, Jul 10, 4:49 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
449 PM EDT Fri Jul 10 2020

OHZ049-050-059-PAZ029-WVZ001>004-102130-
Jefferson-Harrison-Belmont-Washington-Marshall-Brooke-Ohio-Hancock-
449 PM EDT Fri Jul 10 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...JEFFERSON...NORTHERN
BELMONT...NORTHWESTERN WASHINGTON...OHIO...NORTHEASTERN MARSHALL...
BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...

At 449 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Freeport to near St.
Clairsville to Shadyside. Movement was northeast at 55 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Wheeling...                       Weirton...
Steubenville...                   Washington...
Moundsville...                    Martins Ferry...
St. Clairsville...                Bellaire...
Cadiz...                          Warwood...
Wellsburg...                      Bethlehem...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 207 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 18.
  Interstate 79 in Pennsylvania between mile markers 38 and 40.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4051 8078 4040 8038 4020 8022 3999 8048
      3989 8063 3998 8094 4013 8123
TIME...MOT...LOC 2049Z 235DEG 50KT 4012 8117 4008 8101 3996 8076

Brown
Special weather statement, Jul 10, 4:53 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT Fri Jul 10 2020

OHZ040-041-049-050-102130-
Jefferson-Harrison-Columbiana-Carroll-
453 PM EDT Fri Jul 10 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT EASTERN HARRISON...NORTHWESTERN
JEFFERSON...SOUTHWESTERN COLUMBIANA AND CARROLL COUNTIES...

At 452 PM EDT, strong thunderstorms were clustered near Carrollton,
moving northeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Carrollton...                     Minerva...
Augusta...                        Salineville...
Malvern...                        Scio...
Jewett...                         Bergholz...
Amsterdam...                      Bowerston...
Irondale...                       Dellroy...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4073 8120 4073 8109 4080 8109 4056 8071
      4017 8118 4017 8119 4049 8126
TIME...MOT...LOC 2052Z 215DEG 14KT 4050 8103

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:51 PM EDTSpecial Weather StatementPBZWashington24 min
Jul 9, 10:04 PM EDTSevere Thunderstorm WarningPBZWashington26 min
Jul 9, 10:09 PM EDTSpecial Weather StatementPBZAllegheny36 min
Jul 9, 10:31 PM EDTSpecial Weather StatementPBZWashington29 min
Jul 10, 2:44 PM EDTAreal Flood AdvisoryPBZBeaver, Lawrence4 hr
Jul 10, 2:59 PM EDTSpecial Weather StatementPBZLawrence31 min
Jul 10, 3:25 PM EDTSpecial Weather StatementPBZLawrence50 min
Jul 10, 3:41 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer25 min
Jul 10, 4:03 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango42 min
Jul 10, 4:49 PM EDTSpecial Weather StatementPBZWashington41 min
Jul 10, 5:07 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington38 min
Jul 10, 5:27 PM EDTSevere Thunderstorm WarningPBZFayette33 min
Jul 10, 5:29 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion31 min
Jul 10, 5:33 PM EDTSevere Thunderstorm WarningPBZFayette, Greene29 min
Jul 10, 5:43 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington47 min
Jul 10, 5:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland51 min
Jul 10, 6:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland33 min
Jul 10, 6:30 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 4 more45 min
Jul 10, 6:45 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland36 min
Jul 10, 6:49 PM EDTAreal Flood AdvisoryPBZAllegheny32 min
Jul 10, 6:56 PM EDTAreal Flood AdvisoryPBZArmstrong, Beaver, Butler, Fayette, Indiana, Lawrence and 2 more18 min
Jul 10, 7:13 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 4 more107 min
Jul 10, 12:49 PM EDTSpecial Weather StatementPBZColumbiana26 min
Jul 10, 12:59 PM EDTSevere Thunderstorm WarningPBZColumbiana16 min
Jul 10, 1:37 PM EDTSpecial Weather StatementPBZJefferson38 min
Jul 10, 2:24 PM EDTSpecial Weather StatementPBZMuskingum36 min
Jul 10, 2:34 PM EDTSpecial Weather StatementPBZColumbiana26 min
Jul 10, 3:00 PM EDTSpecial Weather StatementPBZMuskingum45 min
Jul 10, 3:47 PM EDTSpecial Weather StatementPBZMonroe43 min
Jul 10, 3:51 PM EDTSpecial Weather StatementPBZNoble39 min
Jul 10, 4:07 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe23 min
Jul 10, 4:13 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble32 min
Jul 10, 4:26 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas34 min
Jul 10, 4:27 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe48 min
Jul 10, 4:35 PM EDTSpecial Weather StatementPBZGuernsey10 min
Jul 10, 4:53 PM EDTSpecial Weather StatementPBZCarroll, Harrison37 min
Jul 10, 4:55 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana35 min
Jul 10, 2:15 PM EDTSpecial Weather StatementPBZHancock30 min
Jul 10, 3:10 PM EDTSpecial Weather StatementPBZHancock35 min
Jul 10, 6:36 PM EDTSpecial Weather StatementPBZTucker24 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.